[From Tufts November 2010 Issue]
We recently got a 9-year-old border terrier from a breeder. She is a great little dog — affectionate and well trained. She had a seizure last week that made her very stiff and shaking. It lasted about three to four minutes.
After it passed, she was herself again and suffered no ill effects that I could see. We took her to the vet, and he said he heard about this — it is called canine Epileptoid Cramping Syndrome — but he did not know very much about it. The breeder told me that our dog had a seizure about five years ago.
I am very concerned because we do not know how to handle this. Is it dangerous and life threatening? Can anything be done about it? If you have any information or suggestions, it would be most appreciated.
Arthur and Arleen Guscow
You have surprised me with a new syndrome! Neither I nor our veterinary neurologists had been aware of Canine Epileptoid Cramping Syndrome
(CECS). After a little research, I discovered that CECS occurs in the border terrier breed and is of uncertain cause.
Signs may include cramping, staggering, trembling, dizziness and/or intestinal cramping. Dogs typically remain alert and responsive during episodes that last from a few seconds to several minutes. I contacted a veterinary neurologist from Missouri who explained that episodes may occur only once or twice never to recur, or unpredictably recur with increasing or decreasing frequency.
No treatment is known to be effective in all cases; however, this neurologist suggested trying antiepileptic medications (in case the event is secondary to seizures) and if not effective, trying medications useful to relieve muscle cramping.
Since you have seen only one episode, I would advise you to watch for more events and not begin medications unless their frequency is known. If medication was started at this time, and the event never recurs, it would be difficult to ascertain whether the medication was truly effective or whether the disease simply did not recur, exposing your pet to the potential risk of long-term medication.
One Web site I recommend for further reading (including descriptions, photos and videos of actual episodes) is www.borderterrier-cecs.com. Owners with affected dogs are requested to obtain a videotape of the event and send a blood sample to one of the sites currently studying this syndrome. Only with further research can we discover what causes and how best to treat this syndrome. Best of luck to you and your pet.
Michael Stone, DVM, ACVIM
(Small Animal Internal Medicine)
Clinical Assistant Professor